Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
195 Doctors are Online

Taking antibiotics for wisdom tooth infection and having diarrhoea. Stool has decreased after changing the diet. Should I be concerned?

User rating for this question
Excellent
Answered by

General Surgeon
Practicing since : 2008
Answered : 5543 Questions
Question
Hi! This is slightly embarrassing, but I guess I will have to go ahead with it. More than a week ago, I was put on antibiotics for a minor wisdom tooth infection, and during that time, I had mild but frequent diarrhea. I also changed my diet to one heavily dependent on vegetables and fruits, and decreased my protein intake. However, after that, since this past Wednesday, my stool decreased, and now I am having to put some effort to get anything out of the system. I visited the health center at my university here on Thursday, and they gave me some probiotics and a laxative. Now I am on the second day, and I have had two laxative tablets, and there has been only one satisfactory bowel movement, just this morning. Is this a worrying sign, or is it because my body is adjusting itself to a change in diet? I realize constipation can be an issue, but I have not taken any food that may cause it, at least in my knowledge.
Posted Fri, 15 Nov 2013 in Digestion and Bowels
 
 
Answered by Dr. Grzegorz Stanko 20 minutes later
Brief Answer:
Chronic bacterial infection.

Detailed Answer:
Hello!

Thank you for the query.

What you have described is a quite common side effect of antibiotic usage. Please not that intestines are colonized by a good bacteria which are very important for proper work of bowels and protect intestines (and whole body) from bad bacteria. Now when you take an antibiotic, this good bacteria are destroyed by it so the bad bacteria can grow. Bad bacteria presence causes diarrhea, constipation and many other gastrointestinal symptoms.
Sometimes, such infection becomes chronic and probiotitc (which contain good bacteria) is not enough to fight them.
Your diet change can have some impact on your stool, however antibiotic usage seems most possible reason.

That is why I suggest you to start Rifaximine treatment (a very special antibiotic which fights bad bacteria and does not hurt good bacteria) along with probiotic intake. Rifaximine should be taken 400 mg 3 times a day for 7 days.
If this wont help, stool test is a next step.

You are a very young person what makes any serious issue hardly possible.

Hope this will help. Feel free to ask further questions.
Regards.
Above answer was peer-reviewed by
 
Follow-up: Taking antibiotics for wisdom tooth infection and having diarrhoea. Stool has decreased after changing the diet. Should I be concerned? 8 minutes later
Hi! Thanks a lot for your answer! As I speak, I just had a good visit to the toilet. If I may say so, it was the usual semi-solid stool, a bit more liquid, perhaps(I have been having 4-6 liters of water daily). Also, the stool was slightly greenish; I don't know whether this is due to the change in diet or the bad bacteria that you spoke of. Kindly excuse me for putting attention to detail in this matter. Also, the antibiotic I had was penicillin 500mg 4x a day. I never previously had antibiotics before.
 
 
Answered by Dr. Grzegorz Stanko 20 minutes later
Brief Answer:
Detailed below.

Detailed Answer:
The stool can be greenish when it does not spend enough time in large intestine (when the stool passage is accelerated). The stool in the very first part of small intestine is yellow because the bile is secreted to it. Due to intestinal bacteria (the good bacteria), bile is digested so it turns the color to brown. When there is lac of good bacteria or the stool passes to fast, only some part of bile is digested what results with green stool.
I do not know if its bad bacteria or diet either. Its hard to tell from the point of this service. But I can tell according to my experience that loose stools and constipation do appear quite often after antibiotic usage. Please try Rifaximine (it works only inside the intestine and is not absorbed to the blood stream), it wont give any side effect and there is great possibility that it will solve your problem.
If it wont, than you may start looking for other reasons (which can be diet indeed).

Hope this will help.
Regards.
Above answer was peer-reviewed by
 
Follow-up: Taking antibiotics for wisdom tooth infection and having diarrhoea. Stool has decreased after changing the diet. Should I be concerned? 14 minutes later
Thank you for you help! Yes, certainly, I shall get it from the pharmacist when my university opens up on Monday. It would be an added bonus and a great help with the probiotics I am having, I am sure of it. As of now, the laxatives are finally taking effect. I feel so much more clearer, and no sign of any blood/other bad symptoms along with my stool. I have to wait out two days before I can get hold of Rifaximine. As of now, do you suggest any other restriction I should impose upon my diet till then? I have not had sweet food items for over a month now, and as I said, vegetables rule my plate when I eat. I have also decreased my meat intake generally speaking.
 
 
Answered by Dr. Grzegorz Stanko 3 hours later
Brief Answer:
Detailed below.

Detailed Answer:
Vegetables are very good and can greatly regulate bowel movements. So vegetables are fine. Meat is necessary in diet as it contains minerals (like calcium, iron, magnesium) necessary for proper blood cells production. The healthiest kind of meat is chicken. So boiled chicken is fine as well. You can also increase fiber XXXXXXX products. Mineral water is fine and should soften the stool however lots of mineral water (especially mineral rich) can affect intestines and paradoxically cause constipation.
You may also add banana and rice to your diet. Please avoid fatty foods (any kind of junk food), fried food, alcohol and soft drinks.

Hope this will help.
Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor